2018, Number 3
Rev Invest Clin 2018; 70 (3)
Effects of Dietary Components During and After Concomitant Chemoradiotherapy, Radiotherapy, or Sequential Chemoradiotherapy to the Abdominopelvic Area
Flores-Cisneros L, Castro-Eguiluz D, Reyes-Barretero DY, Jaimes E, Cano-Blanco C, Avendaño-Pérez C, Carbajal-López B, Sánchez-López M, Mota-García A, Gallardo-Rincón D, Inzunza-Soto M, Hernandez-Quintero C, Cetina-Pérez L
PDF size: 64.41 Kb.
ABSTRACTRadiotherapy is a fundamental part of the treatment of pelvic neoplasms. Up to 90% of patients develop gastrointestinal symptoms as a result of acute injury to the small and large intestine, particularly in the mucosa. Radiotherapy leads to atrophy of the intestinal epithelium, acute crypt inflammation, inflammatory infiltration of the epithelium, malabsorption of lactose, and biliary salts as well as alterations in pancreatic enzymes and biliary salts, resulting in the malabsorption syndrome and dysbiosis. The most commonly reported symptoms of pelvic radiation disease include changes in bowel habits (94%), decreased fecal consistency (80%), frequency of bowel movements (74%), bowel urgency (39%), and fecal incontinence (37%). Although nutritional interventions with dietary modifications have been reported to prevent and treat gastrointestinal symptoms, the evidence remains inconclusive.